There are many different types of birth control options available today. An intrauterine device (IUD) earns high marks for being foolproof and highly effective. As with many types of birth control, you may experience side effects while using an IUD. Here’s more about why your IUD may cause a heavy period, as well as what other conditions you might consider before calling your doctor to make an appointment.
What Is an IUD?
An IUD is a T-shaped device that’s inserted into the uterus by your doctor. There are two types of IUDs:
- Copper (ParaGard) IUDs are plastic devices wrapped in coiled copper. They only need to be replaced every 10 years.
- Hormonal IUDs, such as Mirena, Skyla, and Liletta, contain the hormone progestin. They should be replaced every three to five years.
How IUDs Work
Copper IUDs work by releasing copper into the tissue of your uterus, creating an inflammatory response. This response makes the environment less welcoming to the egg and sperm. Copper is toxic to sperm, so if any do reach the egg, they aren’t likely to fertilize successfully.
Hormonal IUDs work in a similar way but use progesterone to prevent fertilization. The hormone also makes the lining of the uterus thinner and less likely to promote implantation.
IUDs don’t protect against sexually transmitted diseases (STDs).
Cost of an IUD
What Are the Side Effects?
IUDs may cause heavy or irregular bleeding in the first three to six months after insertion. In particular, women may experience pain and bleeding in the first few hours or days after their device is placed. If you experience prolonged discomfort, you should follow up with your doctor within two months after having your IUD inserted.
More specific side effects vary depending on the type of IUD.
Copper IUDs are commonly associated with heavy bleeding. They can also cause an increase in cramping and backaches during monthly periods in some women. These side effects aren’t unusual or necessarily reason for concern. Your periods may regulate after six months. If your bleeding is very heavy or happening at other times in your cycle, you may have another medical issue.
Hormonal IUDs have the opposite effect. Periods typically become lighter and less painful with time. During a clinical trial, women with heavy periods reported an 80 to 90 percent reduction in bleeding during the first six months after insertion.
What Else Causes a Heavy Period?
Heavy periods, which occur in a condition known as menorrhagia, may have other causes. If your heavy bleeding started shortly after the insertion of your IUD, ask your doctor about possible complications, especially if it’s copper.
You may also want to consider the following medical reasons for your bleeding:
Hormone imbalances in the amount of estrogen and progesterone in the body can occur. When these two hormones aren’t balanced, it can affect the uterine lining, making it thick. When your period comes, this thick lining sheds and results in a heavy period.
An imbalance can also be caused by anovulation. Anovulation happens when your body doesn’t release an egg. This can result in very low progesterone levels. Over time, this can lead to a thickened uterine lining and heavy menstrual bleeding.
Tumors or Growths
Fibroids are benign tumors that can form in the walls of your uterus. They’re most common during a woman’s childbearing years, and they can cause menorrhagia.
Polyps are smaller noncancerous growths that can form in the uterine lining. They can also cause abnormal or heavy bleeding and may indicate high hormone levels.
In some cases, heavy bleeding may be a sign of pelvic inflammatory disease (PID), especially if it occurs in the 20 days after getting an IUD. This serious infection can lead to infertility, sterility, and even chronic pain.
The symptoms of PID include:
- abdominal pain
- pain after vaginal intercourse
- abnormal bleeding or discharge
- a fever
If you experience any of these symptoms and have had your IUD placed recently, contact your doctor right away. PID is usually, though not always, caused by STDs such as chlamydia or gonorrhea.
Adenomyosis is more common with middle-aged women who’ve had children. Tissue from the endometrium can end up in the muscle of the uterus and cause pain and excess bleeding.
Pregnancy may cause bleeding that may be mistaken for a late period. If you suspect you may be pregnant, see your doctor. Heavy bleeding can also be a symptom of miscarriage or ectopic pregnancy.
Cancer or bleeding disorders can cause abnormal or heavy periods.
Certain medications and other medical conditions may cause excessive bleeding as well. Speak with your doctor if you’re taking anything to prevent blood clotting. You should also mention if you have:
- thyroid issues
- liver disease
- kidney disease
What Are the Risk Factors?
Are you interested in using an IUD for birth control? Talk with your doctor about your medical history. There are certain risk factors that may increase your chances of excessive menstrual bleeding. Since they may make menstrual symptoms worse, copper IUDs aren’t recommended for women who have any of the following conditions:
- heavy or irregular menstrual bleeding
- severe cramps
- heart valve disorders
- a copper allergy
- blood clotting issues
Both hormonal and copper IUDs aren’t recommended for women with the following:
- a medical history of pelvic inflammatory disease
- an abnormal Pap smear
- an abnormal cervix, uterus, fallopian tubes, or ovaries
- medical conditions, such as leukemia or AIDS
- a history of drug abuse
Also, women who have never been pregnant have a higher rate of IUD removal due to bleeding and cramping. They also have a higher rate of IUD expulsion. If your device moves out of place, you may experience extreme pain, feel plastic sticking out of your cervix, or notice that your strings feel different.
If you’re experiencing any of these symptoms, contact your doctor as soon as possible to have your device repositioned or replaced. If your device has shifted, you may not be protected against accidental pregnancy.
How to Reduce Heavy Bleeding
If you have a copper IUD and are experiencing heavy bleeding more than six months after placement, you may want to mention it to your doctor. Talk to you doctor sooner if the bleeding is interfering with everyday activities or if you’re concerned about it.
Menorrhagia is a well-known side effect of nonhormonal IUDs. Treating the bleeding may be as simple as removing the device from your uterus and choosing another birth control method.
If it’s left untreated, excessive bleeding can lead to complications like iron-deficiency anemia. With this condition, your blood has trouble carrying oxygen to the different tissues in your body. It can be caused by low iron in your diet, but heavy bleeding also lowers your iron stores.
Mild symptoms include fatigue and overall feelings of weakness.
Moderate to severe symptoms of anemia include:
- shortness of breath
- an elevated heart rate
If you aren’t currently using an IUD and experiencing heavy bleeding, you may try a hormonal IUD to avoid these symptoms. Over time, many women experience up to 90 percent less bleeding during their periods while using a hormonal IUD such as Mirena.
If bleeding issues occur in the days or weeks after your copper device is placed, it might be worth waiting a few more months. Many women find that their monthly bleeding returns to normal after six months. If you’re still having issues, you can have it removed. Removal typically clears up the issue if there’s not another underlying medical cause.
IUDs don’t protect against STDs. Use a backup method, such as condoms, if you’re not in a monogamous relationship or don’t know the sexual history of your partners.